20+ years on Lansoprazole-now paying ... - Pernicious Anaemi...

Pernicious Anaemia Society
19,210 members β€’ 13,297 posts

20+ years on Lansoprazole-now paying the price.

Just thought I'd pop in and say 'Hi' after coming to realise 2 weeks ago I have B12 deficiency and whatever else 20 odd years on Lansoprazole can do to you.

I have a GP appointment this Thursday the 18th to start the ball rolling.

I can't go on like this, I'm 49 and aging like a 90 year old mentally and physically.

The tingling and numbness in my left hand started about 5 months ago and I out it down to all sorts of issues like my family arthritis, my abused skeleton after a lengthy specialist police career and numerous motorcycle racing crashed but eventually after much correct Googling I hit on the classic B12 deficiency symptoms that We are all to familiar with.

So here goes, will try and keep this updated with my progress-mostly I am nervous of the reception I will get from the GP as I guess it really helps to have your GP onside with you.

To that end, I've printed off some of the PA Society's bumph and am dropping them in to the surgery tomorrow for the GP's attention hoping he will pre-read material and be up to speed for my 10 minute appointment; you never know what sort of GP you're going to get, be it an open mind or a closed, by-the-book robot.

We shall see!!!

18 Replies
oldest β€’ newest

Best of luck.

2 likes
Reply

"Expect nothing and you won't be disappointed" I'm sorry that sounds very negative but it's a useful phrase to remember.

Some GPs seem to be more knowledgable and/or open to the idea. It's unfortunate that GPs nowadays seem to have the mindset of being too busy to read anything other than what they choose to. Unfortunately, GPs and other Medical staff just don't seem to understand the importance of B12 and other vitamins and the impact on life if there's deficiency.

I wish you the very best of luck and look forward to reading your outcome.

4 likes
Reply

So what side effects does Lansoprazle cause? I've been on it for years too? Hope all goes well.

Tea123

1 like
Reply

it lowers your stomache acid, and you need the acid as part of the process to absorb B12, so it will eventually lead to B12 deficiency. So the side effects in essence can be any of the Symptoms of B12 deficiency, because doctors continue to prescribe drugs without looking at long term effects . The same applies to over the counter antacids, all do the same thing- interfere with B12 absorption.

4 likes
Reply

Yeah as Lucy says, it blocks the parietal cells from secreting Intrinsic Factor which is essential to release B12 from a protein it is bound to, only when liberated can the B12 become 'methylated' and then be absorbed. Proton Pump Inhibitors such as Lansoprazole etc have now been strongly linked to deficiencies in Calcium, B12, magnesium and zinc. So basically it can 'cause' PA, early arthritis or bone degeneration and immune system failures.

2 likes
Reply

Tea1234 - maybe the leaflet inside your PPI's will tell you it should only be taken for 8 weeks - designed to be a short course in most cases. It will also lower other vitals in addition to B12. Could you try something more natural - like Apple Cider Vinegar ? You have to wean off PPI's slowly and carefully.

3 likes
Reply

Lots of luck! At least blood tests for B12 are cheap - your Gp may well agree to that, even if only to prove you wrong. As long as you've not been supplementing, your results should show a deficiency, which they should then treat.

Reply

Proton pump inhibitors are very effective at reducing stomach acid, down to almost zero and therefore shouldn't be used for more than a few months. Otherwise you run the risk of nutritional deficiencies (calcium, magnesium, iron and B12) and stomach cancer (small increase). See if you can change to a H2 blocker which reduce stomach acid but do not eliminate it.

2 likes
Reply

Thanks for everyones' input so far. Well, leaving out the boring bits, I manned up this afternoon after doing some light door making work and ending up with the pounding heart and breathlessness, rang my dear wife, she came home and we went down the blood clinic, explained how nervous I was and they had me in after about 10 mins,even offered to take the blood from the back of my hand but I opted for the quicker, traditional arm/inside elbow site. It was done in about 30 seconds and I didn't faint but felt shit for about 20 mins. We went for a nice meal and then came home. I'm now spraying the sublingual B12 like crazy, well 1200ug at a time.

I read on here a few minutes ago that taking Folic Acid during your loading period can cause damage but am struggling to find any info on it, this has caused me a lot of worry as its the first time I have read it in ANY of my internet searching and I have been taking liquid B complex sachets with methylB12 and of course folic acid.

Can ANYONE shed light on this, perhaps post up a source of info on it please?

Reply

Click onto clivealive and then CLICK onto his REPLIES and read his informative posts about Folic Acid with B12 ....

1 like
Reply

Hi BlueBoyMico

I don't know where you "read on here a few minutes ago that taking Folic Acid during your loading period can cause damage but am struggling to find any info on it," but it is essential that you Folate level is "healthy" whilst having B12 injected and supplementation may be needed if it is low, preferably starting after the B12 injections.

There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance.

Symptoms of a folate deficiency can include:

symptoms related to anaemia

reduced sense of taste

diarrhoea

numbness and tingling in the feet and hands

muscle weakness

depression

Folic acid works closely with vitamin B12 in making red blood cells and helps iron function properly in the body.

Personally I have taken 1 - Folic Acid 400mcg tablet every day for more years than I can remember and I've had P.A for 46 years.

3 likes
Reply

It was a comment made by Mhk92, thanks for the info also!!

Reply
2 likes
Reply

Lansoprozole messed up my eye sight from being perfect 20/20 to very blurry and I took for few years, probably about 3-4.

You need a blood test and if B12 does come Low then go will treat but if it comes within range(even towards the bottom end) you going to have a hard time getting treatment unless you have a good doctor and listens to your symptoms.

Together with B12 also Folate, Ferritin and Vit D are main culprits and give you similar symptoms so make sure you are tested for them with B12 test.

Wish you good luck.

1 like
Reply

Hi guys sorry for my absence of late. It's been a bit hectic. OK just to help others and roared put a tail onto this thread...... I'm not anaemic. Slightly down on B12 to begin with but diet and reducing Lansoprazole to near nothing seems to have sorted that over the last few months. What I DO have is spinal cord stenosis at C5 and C7. MRI confirmation and neuro consultant have nailed this. I'm awaiting a double disc replacement procedure to alleviate the pressure on my spinal cord which has basically caused all the numbness, weakness and tinkling in my arms and legs as well as the pounding heart. I have two prolapsed discs basically.

I'm so relieved I have a definite cause and a way ahead to getting back to as normal as possible albeit the prospect of the surgery,anterior disc replacement, is very scary.

In essence I am lucky to have eventually found a German GP at my surgery that is clued up and wasn't prepared to just tell me 'you're not anaemic ' and leave me to it. He also covered the neuro side of things too.

So if any of you are not making progress after pursuing the deficiency aspect of your problems maybe consider the cervical spine and spinal cord damage/compression caused by injury or disc degeneration or similar bone/arthritic conditions which can give anaemia/B12 deficiency symptoms when the spinal cord is directly affected.

Reply

Also I hate this phone and the bloody predictatext πŸ˜†

Reply

If you go to the little v next to the word 'more' on the bottom of your posts you can edit them to get rid of any mistakes 😎

Reply

Don't drop the ball on B12 deficiency.

ncbi.nlm.nih.gov/pmc/articl...

Good luck.

Reply

You may also like...